South Carolina, 2016

Flash Flooding and Damaging Winds in South Carolina, August 1, 2016

August 1, 2016 · NWS CAE · 22 events in 5 counties and zones

A strong short wave trough passed through the region, which was entrenched in a moist, warm and moderately unstable airmass. The short wave picked up convective development along a lee-side/thermal trough in the Upstate and Northern Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong short wave trough passed through the region, which was entrenched in a moist, warm and moderately unstable airmass. The short wave picked up convective development along a lee-side/thermal trough in the Upstate and Northern Midlands. These thunderstorms swept southeast into the Midlands and CSRA, meeting up with development along a sea breeze front pushing northwest up into the Southern Midlands. Strong low-level convergence and upper-level support focused heavy rain and damaging wind through the region in the early to mid-evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 1, 5:34 PM EST, 51 minutes earlier.

Area forecast discussion, Aug 1, 5:34 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
634 PM EDT MON AUG 1 2016

.SYNOPSIS...
Upper level trough crossing the Great Lakes region continues
moving east and should reach the Atlantic coast on Tuesday.
A series of short waves rotating through the base of the trough
and a moist air mass will continue scattered to numerous
thunderstorms over the next several days.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Weak surface trough appears to be stretched from E NC WSW across
portions of N and CENT SC and into NE GA, with an upper level
impulse moving slowly SE into the region. Convection developing
and increasing in coverage across the northern CSRA, and shifting
to the ESE. Additional convection shifting NE from Cent/SE GA NE
towards the CSRA/S Midlands. Collision of outflow boundaries and
sea breeze boundary expected to lead to increased convective
coverage in the near term across the CSRA, and Central/Southern
Midlands. It appears good chance to likely POPs in order for that
area. Elsewhere, thunderstorm activty across the NE Midlands
dissipating and shifting to the north into NC. Latest convective
analysis indicates moderate to strong instabilities, with high
atmospheric moisture content with precipitable water values over 2
inches. Some of the storms could reach severe limits, with
possiblity of locally heavy rain with any slow moving or training
echoes. Will expect the activity to gradually dissipate tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Upper level flow will become northwesterly Tuesday as the upper
trough moves off the East Coast. The associated frontal boundary
will push into the forecast area in the late afternoon/evening
accompanied by a 500 mb shortwave. Abundant moisture ahead of the
front and weak to moderate instability will support afternoon
airmass convection with the greatest coverage near and east of I-20
where PWAT values are above 2.0 inches. Later, as the surface
boundary and shortwave move into the FA, there may be additional
convection progressing eastward from the Upstate. There is a
possibility for a few storms to produce damaging winds and
localized flooding. The front will stall across the forecast area
overnight becoming diffuse. Highs will generally be in the low to
mid 90s with an overnight low in the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The upper level pattern will transition from troughing to ridging
mid-week as high pressure extends westward from the central US. At
the surface, a weak boundary will linger throughout the midterm
keeping a chance for showers and thunderstorms in the forecast each
day. However minimal upper level support suggests mainly weak,
diurnal convection. Westerly flow and a building upper level ridge
supports warming temperatures into the weekend.

Early next week, models indicate the possibility of an upper level
trough and associated surface front digging into the mid-Atlantic
States.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Main near term concern is any thunderstorm activity. Based on
latest radar trends, have increased confidence of TSRA affecting
CAE/CUB and AGS/DNL terminals in the near term. Added a tempo
group for such through 01Z.

After convection dissipates tonight, will examine whether
lingering convective debris cloud cover will preclude a fog
threat. For now, will include tempo group 09z-13z for the fog
prone sites AGS/OGB. If any terminals receive significant rainfall
later today/tonight, fog/stratus threat could increase. After any
early morning fog/stratus, expect a VFR conditions Tuesday with
scattered afternoon and evening thunderstorms expected.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some
possibilities of late night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 1, 5:16 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
616 AM EDT MON AUG 1 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
616 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 1:11 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT MON AUG 1 2016

SCZ022-011845-
KERSHAW-
211 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW
COUNTY...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
LUGOFF...MOVING EAST AT 15 MPH. THE STORM WILL AFFECT THE
AREA ALONG STATE ROAD 34 WEST OF LUGOFF.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LUGOFF.

LAT...LON 3412 8078 3415 8083 3418 8087 3419 8087
      3430 8080 3434 8072 3419 8067
TIME...MOT...LOC 1809Z 257DEG 8KT 3424 8080
Local storm report, Aug 1, 1:23 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
223 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     4 WNW SWANSEA           33.76N 81.17W
07/31/2016                   LEXINGTON          SC   PUBLIC

            LARGE TREE WAS BLOWN ON TO A HOUSE NEAR THE
            INTERSECTION OF SHARON CHURCH ROAD AND WE
            JEFFCOAT ROAD. MULTIPLE TREES WERE REPORTED
            DOWN IN THE AREA AS WELL.

&&

CJR
Local storm report, Aug 1, 3:14 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     1 NNE BRANCHVILLE       33.26N 80.81W
07/31/2016                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREES REPORTED DOWN ON NORTH ROAD.

&&

DA
Local storm report, Aug 1, 3:34 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     5 SE JACKSON            33.29N 81.73W
08/01/2016                   AIKEN              SC   OTHER FEDERAL

            TREE DOWN ON ROADWAY.

&&

DA
Local storm report, Aug 1, 3:38 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     5 SE JACKSON            33.29N 81.73W
07/31/2016                   AIKEN              SC   OTHER FEDERAL

            TREE DOWN ON ROADWAY. CORRECTED REPORT FOR
            DATE.

&&

DA
Special weather statement, Aug 1, 6:06 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
706 PM EDT MON AUG 1 2016

SCZ020-021-026>028-030-020000-
NEWBERRY-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-AIKEN-
706 PM EDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SALUDA...
NORTHWESTERN RICHLAND...SOUTHWESTERN FAIRFIELD...SOUTHEASTERN
NEWBERRY...WESTERN LEXINGTON AND NORTH CENTRAL AIKEN COUNTIES...

AT 705 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PROSPERITY TO NEAR LEESVILLE TO
8 MILES SOUTH OF RIDGE SPRING...AND MOVING EAST AT 25 MPH.  LOCALLY
HEAVY RAIN AND STREET FLOODING WILL BE POSSIBLE IN SOME AREAS.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...IRMO...BATESBURG...RED BANK...OAK GROVE...ST.
ANDREWS...BATESBURG-LEESVILLE...LEESVILLE...CHAPIN...GILBERT...SUMMIT...
LITTLE MOUNTAIN...MONETTA...PEAK...SEVEN OAKS...LAKE MURRAY OF RICHLAND
AND WINNSBORO MILLS.

IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

LAT...LON 3436 8106 3402 8111 3368 8142 3363 8181
      3392 8156 3418 8152
TIME...MOT...LOC 2305Z 254DEG 23KT 3413 8145 3394 8147 3372 8168

The radar

The Columbia radar (KCAE), 36 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 9 flash flood, 4 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
August 1, 6:25 PM EST to 6:27 PM EST
Where
Newberry County, 2.35 mi N of Macedonia
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.134, -81.443

Multiple Trees reported down on Wheeland and Ben's Peninsula Roads.

Thunderstorm Wind, Lexington

When
August 1, 6:30 PM EST to 6:36 PM EST
Where
Lexington County, 2.01 mi SW of Ella
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.046, -81.450

Tree down in Roadway at the intersection of Frank Shealy Road and Rebecca Drive.

Heavy Rain, Richland

When
August 1, 7:00 PM EST to 9:00 PM EST
Where
Richland County, Columbia Owens Arpt
Reported by
ASOS
Coordinates
33.970, -81.000

NWS ASOS at Hamilton-Owens Field reported 3.49 inches of rain, most of which fell in a 1-hour period from 7:20 to 8:20 PM EST.

Heavy Rain, Richland

When
August 1, 7:00 PM EST to 8:00 PM EST
Where
Richland County, 0.63 mi SSW of Columbia
Reported by
Official NWS Observations
Coordinates
33.992, -81.024

NWS Rain Gauge on the University of South Carolina campus measured 2.91 inches of rain in one hour between 7 PM to 8 PM EST.

Thunderstorm Wind, Lexington

When
August 1, 7:01 PM EST to 7:05 PM EST
Where
Lexington County, 3.05 mi SSW of Irmo
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.037, -81.191

Trees down in roadway at the intersection of Hope Ferry Road and Corley Mill Road.

Thunderstorm Wind, Lexington

When
August 1, 7:05 PM EST to 7:06 PM EST
Where
Lexington County, 1.36 mi WSW of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.960, -81.121

Tree reported down on Wattling Road.

Heavy Rain, Richland

When
August 1, 7:15 PM EST to 7:59 PM EST
Where
Richland County, 0.37 mi ENE of Columbia
Property damage
$1.0 million
Reported by
Mesonet
Coordinates
34.001, -81.014

Richland County Emergency Services automated rain gauge in MLK Park reported 3.46 inches of rain in 44 minutes from 7:15 PM to 7:59 PM EST.

Thunderstorm Wind, Aiken

When
August 1, 7:17 PM EST to 7:18 PM EST
Where
Aiken County, 2.23 mi W of New Holland
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.679, -81.539

Tree down in roadway intersection of Poplar Springs Road and Bass Pond Road.

Thunderstorm Wind, Richland

When
August 1, 7:35 PM EST to 7:50 PM EST
Where
Richland County, 0.57 mi NE of Olympia Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.985, -81.012

Broadcast Media report of downed tree on car along S. Edisto Ave.

Flash Flood, Richland

When
August 1, 7:43 PM EST to 10:00 PM EST
Where
Richland County, 0.75 mi ENE of Columbia to 1.04 mi WSW of Columbia
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.006, -81.009

Media reported flash flooding occurring in the Rocky Branch Creek Watershed, Five Points area and at Main and Whaley Streets. Water entering Walgreen's Pharmacy at 1941 Blossom Street.

Flash Flood, Richland

When
August 1, 7:44 PM EST to 10:00 PM EST
Where
Richland County, 0.75 mi SSE of Fairwold
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.060, -80.996

Roadway flooded and impassable Fontaine Road at Farrow Road intersection.

Thunderstorm Wind, Richland

When
August 1, 7:46 PM EST to 7:53 PM EST
Where
Richland County, 1.24 mi SW of Dentsville
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.056, -80.964

Report and images of a tree down on house, Arcadia Woods Drive.

Thunderstorm Wind, Richland

When
August 1, 7:46 PM EST to 7:49 PM EST
Where
Richland County, 0.63 mi S of Myron Manor
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.991, -80.971

Large tree down, blocking one lane of traffic on Wildcat Road. Images received via social media, time estimated using radar.

Flash Flood, Richland

When
August 1, 7:58 PM EST to 10:00 PM EST
Where
Richland County, 1.41 mi SSW of Eau Claire to 1.33 mi SSW of Eau Claire
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.031, -81.037

Flooded roadways reported I-277 and Sunset Blvd by SCHP.

Flash Flood, Richland

When
August 1, 8:04 PM EST to 10:00 PM EST
Where
Richland County, 1.11 mi SSE of Eau Claire
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.035, -81.022

SCHP reported flooding on I-277 at the intersection with Farrow Road (SC 555). All lanes blocked, roadway impassable.

Thunderstorm Wind, Calhoun

When
August 1, 8:05 PM EST to 8:06 PM EST
Where
Calhoun County, 8.59 mi WNW of Hammond Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.811, -81.010

Tree in roadway on Old Sandy Run Road.

Flash Flood, Richland

When
August 1, 8:15 PM EST to 10:15 PM EST
Where
Richland County, 0.71 mi NW of Olympia Mills to 0.63 mi NW of Olympia Mills
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
33.988, -81.027

USGS gauge on the Rocky Branch Creek at the intersection of Main and Whaley Streets peaked at 12.14 feet at 8:15 PM. Flood stage is 7.2 feet. USGS webcam at the intersection showed flooded roadway, swift-moving water and intersection was impassable.

Flash Flood, Richland

When
August 1, 8:35 PM EST to 10:00 PM EST
Where
Richland County, 0.8 mi W of Olympia Mills to 0.71 mi W of Olympia Mills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.981, -81.034

Flooding reported at Olympia Avenue and Florida Street by SCHP.

Heavy Rain, Richland

When
August 1, 8:45 PM EST
Where
Richland County, 0.19 mi N of Forest Acres
Reported by
State Official
Coordinates
34.033, -80.979

South Carolina State Climatology Office reported 1.5 hour rainfall of 4.64 inches, 2 hour rainfall of 5.26 inches at the SC Climatology Office rain gauge in Trenholm Park.

Flash Flood, Richland

When
August 1, 8:45 PM EST to 10:00 PM EST
Where
Richland County, 0.95 mi ESE of Greenlawn to 1.06 mi ESE of Greenlawn
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
33.973, -80.956

SCHP reported Garner's Ferry Road at I-77 flooded and impassable.

Flash Flood, Richland

When
August 1, 8:52 PM EST
Where
Richland County, 0.95 mi SW of Sims
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.939, -80.980

SCHP reported Atlas Road flooded at Bluff Road intersection.

Flash Flood, Richland

When
August 1, 9:34 PM EST to 10:00 PM EST
Where
Richland County, 1.51 mi SSW of Capitol View to 1.29 mi E of Sims
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.959, -80.936

SCHP reported roadway flooding on Garner's Ferry Road, Colonial Villa Drive and Fountain Lake Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652966, 652958, 654521, 654522, 652960, 654519, 655757, 652970, 655773, 652915, 654523, 654423, 654426, 655750, 655756, 654520, 655755, 655751, 655752, 655753, 655754, 655758.